Alert archive / Florida / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS Tallahassee, FL

March 7, 1998Gulf County, Florida

NWS Tallahassee, FL issued this flash flood warning at Mar 7, 1998, 3:16 PM CST for Gulf County, Florida. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 1998, 3:16 PM CST (21:16 UTC)
Expired
Mar 7, 1998, 8:15 PM CST
In force
5 hr
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Gulf County, FL

The radar

The Eglin Afb radar (KEVX), 97 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 072116
FFWTLH
FLC045-080215-
 
BULLETIN - EBS ACTIVATION REQUESTED
URBAN AND SMALL STREAM FLOOD ADVISORY
NATIONAL WEATHER SERVICE TALLAHASSEE FL
416 PM EST SAT MAR 7 1998
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
URBAN AND SMALL STREAM FLOOD ADVISORY EFFECTIVE UNTIL  915 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST FLORIDA
 
   ...GULF COUNTY
 
 
LAW ENFORCEMENT OFFICIALS REPORTED THAT THIS AFTERNOON'S HEAVY RAINFALL
IS STARTING TO CAUSE FLOODING OF ROADWAYS AND OTHER LOW LYING AREAS...
PARTICULARLY IN THE WESTERN PART OF GULF COUNTY.
 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT AS MUCH AS THREE
INCHES OF RAINFALL HAS OCCURRED OVER WESTERN GULF COUNTY. ADDITIONAL
RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE OVER GULF COUNTY DURING
THE EVENING AND OVERNIGHT... THEREFORE SOME ADDITIONAL FLOODING OF
ROADWAYS AND LOW LYING AREAS IS LIKELY.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGER OF FLOODS.  IF FLOODING IS OBSERVED, ACT QUICKLY.
MOVE UP TO ESCAPE FLOOD WATERS.  DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Mar 7, 1:30 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 7, 1:30 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EST SAT MAR 7 1998

MODELS CONTINUE IN GOOD AGREEMENT ON UPPER LEVEL PATTERN IN 12Z
RUN...SHOWING CONSISTENT HANDLING OF VORT MAX COMING OUT OF THE
SOUTHWEST TODAY.  ALL SHOW CLOSED UPPER CENTER OVER SERN NM/WRN TX
TONIGHT...MOVING OVER NRN TX EARLY TOMORROW MORNING BEFORE STARTING
TO LIFT TOWARD THE OH VLY TOMORROW.  THIS MAY BE A LITTLE SLOWER
THAN THE PREVIOUS RUN.  AS THIS OCCURS...EXPECT LONGITUDINALLY
ORIENTED COLD FRONT TO FORM OVER LWR MS VLY BY SUN MORN THEN SWEEP
QUICKLY EWD ACROSS GULF STATES...APPROACHING FA BY SUN NIGHT.
AHEAD OF THIS FRONT SFC AND 850 GRADIENT ARE FORECAST TO TIGHTEN
EVEN MORE THAN PREVIOUS RUN.  SFC WINDS WILL REMAIN GENERALLY SLY
AT 15 TO 20 KTS...WITH HIGHER GUSTS...UNTIL LATE IN THE PERIOD WHEN
THEY FINALLY SWING MORE WLY. THUS MEAN RH WILL CONTINUE OVER 70%
THROUGH THE FIRST PART OF THE PD THEN SLOWLY DECREASE.  SATELLITE
IR STILL SHOWS SOME COLD TOPS...MOSTLY OFFSHORE...BUT FOR THE MOST
PART ARE WARMING SLIGHTLY.  RAINFALL RATES HAVE DECREASED TO .25 TO
.50 INCH OVER MOST OF THE AREA.  IN THE WRN PART OF FA HAVE REPORTS
OF +4 INCHES OVER PAST 24 HR SO BELIEVE FLOOD WATCH IS ADVISABLE.
STILL BELIEVE AXIS OF HEAVIEST PCPN WILL LIE ACROSS WRN PART OF FA.
HIGHEST SEVERE THREAT STILL SUN AFTERNOON WITH POTENTIAL FOR SQUALL
LINE IN ADVANCE OF APPROACHING COLD FRONT.  HIGHEST OMEGA VALUES
AND HIGHEST MEAN RH VALUES FOR TLH COINCIDE BETWEEN 8/18Z AND
9/00Z...AT WHICH TIME BEST HELICITY IS TO NE WHILE STRONGEST CAPE
(AOA 2500 J/KG) IS TO THE WEST.  LOOKS LIKE POTENTIAL FOR SEVERE WX
FOR WRN PORTIONS OF FA SUN AFTERNOON.  EXPECT LOWS TONIGHT IN THE
LOW TO MID 60S...HIGHS SUN IN THE LOW TO MID 70S.  BEHIND THE FRONT
COOLER AIR WILL MEAN LOWS IN THE UPPER 50S FOR ERN PORTIONS OF
FA...LOWER 50 CENTRAL...UPPER 40S WRN.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 9:12 AM CSTSevere Thunderstorm WarningTAEGulf33 min
Mar 7, 9:32 AM CSTSevere Thunderstorm WarningTAEWalton28 min
Mar 7, 1:15 PM CSTSevere Thunderstorm WarningTAEGulf60 min
Mar 7, 1:15 PM CSTSevere Thunderstorm WarningTAEGulf
Mar 7, 1:48 PM CSTSevere Thunderstorm WarningTAEBay47 min

Nearby

Flash Flood Warnings in Florida, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.